Lake Huron, 2021Marine Thunderstorm Wind in Lake Huron, August 11, 2021
August 11, 2021 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving into southern Lake Huron produced a wind gust near 40 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving into southern Lake Huron produced a wind gust near 40 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 3:15 PM EST, 7 minutes earlier.
Area forecast discussion, Aug 11, 3:15 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
415 PM EDT Wed Aug 11 2021
.DISCUSSION...
Continuing to monitor multiple rounds of convection today as a very
unstable airmass materializes with modestly strong forcing. Severe
thunderstorms continue through this evening while a Severe
Thunderstorm Watch remains in effect until 8 PM EDT. Additional
severe thunderstorms are possible late tonight.
This Afternoon and Evening...A cluster of strong thunderstorms
tracking east has survived and expanded northward as the elongated
swath moves across the CWA from the west. Peak reported gusts have
come in 50-60 knot range (ARB/YIP/DTW) and expect this trend to
continue as the line advances through the western tier of counties
that have had longer to insulate resulting in MLCAPEs exceeding 3000
J/kg. EBS has settled in the 30-40 knot range (37 knots per 18Z DTX
sounding) maintaining organized linear convection as it exits east
across the USA/CAN border. Recent radar trends suggest activity has
become mostly outflow-dominant posing mainly just a wind threat.
Torrential rainfall remains possible with the leading edge of the
line and lighter rain extends behind the line within the stratiform
rain region. Precip should conclude before 8 PM for this daytime
event with minor rises in streams and ponding in low-lying areas.
Tonight...Another round of convection is possible overnight as
storms are firing over WI and the UP. Uncertainty persists regarding
how well the linear complex holds by the time it reaches Southeast
Michigan. Timing is trending somewhat later, with HRRR/NAMNest/FV3
suggesting an arrival time after midnight. Expect multiple breaks
like the previous night, particularly further south which leaves
pinpointing coverage of severe segments (or even precip) for the
Metro area highly uncertain. Main threat remains damaging winds,
especially over the Tri-Cities region. Diminishing chances of spin-
up tornados given 0-1 km SRH dropping to around 100 m2/s2 at the
onset of convection. A few lingering showers will be possible after
5 AM, but the bulk of any surviving activity will have
diminished/departed. Lows will be very mild, mainly in the mid 70s
(within a couple degrees of record high lows).
Thursday...The sprawling upper low remains over central Canada on
Thursday with gradual northeastward progression. Strung-out jet core
containing +130 knot geostrophic winds is expected to reside over
Northern Michigan with a more muted height response further south.
This yields another hot and humid day with heat indices in the 90-
95F range. Axis of moisture convergence will be further south where
MLCAPE rises back into the 1500-2000 J/kg range with 0-6 km bulk
shear approaching 30 knots. Kept chance PoPs south of I-69 for now
while the SPC Day 2 Marginal Risk holds. Additional showers and
thunderstorms are possible early Thursday night with 40-50 knot LLJ,
especially over the Thumb.
Weekend...Attention begins with the progression of a more
frontogenetic boundary dropping through from the northwest. Timing
differences remain, but H8 temps should drop into the 10-15C range
by sunset Friday (a stark change from the +20C today). Dewpoints
will decline with the FROPA, eventually settling in the upper 50s
for Saturday and Sunday. Expect a cooler and drier weekend with
confluent flow aloft and building surface high pressure across the
upper midwest. A minor warming trend noted on Tuesday with the first
opportunity for showers and thunderstorms as an upper low attempts
to break off and organize over the Great Lakes.
&&
.MARINE...
A very warm and unstable airmass will remain in place across the
central Great Lakes through Thursday promoting multiple
opportunities for showers and thunderstorms across the local waters.
The first round will come this afternoon into early this evening,
and will primarily impact the southern half of the local waters.
Another round of thunderstorms will be possible again late this
evening through tonight. Both rounds will be capable of producing
wind gusts in excess of 35 knots along with small to large hail and
potential waterspouts. Thunderstorm potential will again exist
Thursday into Thursday night before a cold front finally ushers in a
drier airmass for the latter half of Friday and into the weekend.
Outside of sporadic winds and waves associated with thunderstorms
the rest of today and through tonight, moderate southwest winds will
prevail across the local waters, with gusts generally under 25
knots. Funneling down Saginaw Bay tonight may result in sporadic
gusts around 25 knots, but will hold off on a Small Craft Advisory
given short duration nature of the gusts. Winds will remain out of
the southwest Thursday with gusts 15-20 knots before flipping to the
northwest behind the cold frontal passage Friday. Favorable marine
conditions with light winds and waves prevail over the weekend.
&&
.PREV DISCUSSION...
Issued at 1248 PM EDT Wed Aug 11 2021
AVIATION...
Potential for shower/thunderstorm development this afternoon is
increasing as a convective line moves ENE out of the Chicago area.
While radar trends show the initial line weakening some, additional
storms are firing off its outflow over northern IN. Hi-res guidance
in general has come to a consensus in this line making it through SE
MI in some degree. Where uncertainty exists is in how well these
storms hold together or if it will be more shower activity on this
side of the state. Have opted to lean towards the line of storms
maintaining themselves enough to impact all terminals between roughly
19-21Z this afternoon. Strong to near severe wind gusts (50-60mph)
will be possible in these thunderstorms. Once this line crosses the
area, dry conditions hold until late evening/early tonight when
another line of showers and storms is possible between 00-08Z.
For DTW...Its looking more likely that the line over northern IN
will hold together enough to impact the terminal by around 19Z. Line
is quick moving so should clear the area by 21Z. Can't rule out
strong wind gusts up in the 50-60mph range with these thunderstorms.
Additional shower and storm chances then come tonight.
DTW THRESHOLD PROBABILITIES...
* Medium for ceilings at or below 5000 ft this afternoon.
* Medium for thunderstorms this afternoon, low for tonight.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ068>070-075-076-
082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...KK
MARINE.......IRL
AVIATION.....KDK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Aug 11, 4:14 AM EST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
514 AM EDT Wed Aug 11 2021
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
514 AM EDT Wed Aug 11 2021
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms again have potential to reach severe intensity later
tonight into Thursday morning. Damaging wind of 60 mph or greater is
the primary hazard followed an isolated tornado and hail up to an
inch. Locally heavy rainfall and minor flooding of poor drainage
areas remains possible with any thunderstorm activity. The risk of
severe storms is greatest from 8 PM to 2 AM as activity moves in
from northwest to southeast at 35 to 45 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot and humid conditions maintain the potential for thunderstorms on
Thursday. The risk for storms to become severe will exist,
particularly during the late afternoon and evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible late this evening through early
Thursday morning.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-120915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
514 AM EDT Wed Aug 11 2021
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Thunderstorms again have potential to reach severe intensity later
tonight into Thursday morning. Damaging wind of 50 knots or greater
is the primary hazard followed an isolated tornado and hail up to an
inch. The risk of severe storms is greatest from 8 PM to 2 AM as
activity moves in from northwest to southeast at 30 to 40 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hot and humid conditions maintain the potential for thunderstorms
Wednesday, Wednesday night and Thursday. The risk for storms to
become severe will exist, particularly during the late afternoon and
evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible late this evening through early
Thursday morning.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
AM
In the hours before
Local storm report, Aug 11, 2:29 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND GST 5 SSW CANTON 42.24N 83.53W
08/11/2021 M60 MPH WAYNE MI ASOS
MEASURED AT DETROIT WILLOW RUN AIRPORT.
&&
MVLocal storm report, Aug 11, 2:40 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 4 E FENTON 42.81N 83.63W
08/11/2021 OAKLAND MI TRAINED SPOTTER
SEVERAL 10-12 INCH DIAMETER TREE LIMBS DOWN.
&&
MVLocal storm report, Aug 11, 2:57 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG 2 WNW MILAN 42.10N 83.72W
08/11/2021 WASHTENAW MI TRAINED SPOTTER
NUMEROUS LARGE HEALTHY TREES UPROOTED AND DOWNED POWER
LINES.
0342 PM TSTM WND GST 1 E ORTONVILLE 42.85N 83.42W
08/11/2021 E60.00 MPH OAKLAND MI COUNTY OFFICIAL
COUNTY OFFICIAL ESTIMATES 60 MPH GUST.
0344 PM NON-TSTM WND GST 2 ENE ROMULUS 42.23N 83.33W
08/11/2021 M63.00 MPH WAYNE MI ASOS
MEASURED AT DETROIT METRO AIRPORT.
0344 PM TSTM WND DMG AUBURN HILLS 42.67N 83.24W
08/11/2021 OAKLAND MI TRAINED SPOTTER
LARGE TREE DOWN IN BACKYARD.
&&
MVLocal storm report, Aug 11, 2:59 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM MARINE TSTM WIND 5 E ESTRAL BEACH 42.00N 83.14W
08/11/2021 M55.00 MPH LEZ444 MI BUOY
MEASURED AT DETROIT RIVER LIGHT.
&&
MVLocal storm report, Aug 11, 3:17 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
417 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND GST ESE OXFORD 42.82N 83.25W
08/11/2021 M60.00 MPH OAKLAND MI MESONET
MEASURED VIA MESONET.
0400 PM TSTM WND GST 2 E MOUNT CLEMENS 42.60N 82.84W
08/11/2021 M75.00 MPH MACOMB MI AWOS
MEASURED AT SELFRIDGE AIR NATIONAL GUARD BASE.
0401 PM MARINE TSTM WIND 2 S GROSSE POINTE 42.36N 82.91W
08/11/2021 E59.00 MPH LCZ460 MI BUOY
MEASURED AT PECHE ISLAND LIGHT.
0404 PM TSTM WND GST 4 NNE GROSSE POINTE 42.43N 82.87W
08/11/2021 M57.00 MPH LCZ460 MI BUOY
MEASURED AT GROSSE PT LIGHT.
&&
MVLocal storm report, Aug 11, 3:21 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
421 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND GST 2 ENE ROMULUS 42.23N 83.33W
08/11/2021 E63.00 MPH WAYNE MI ASOS
MEASURED AT DETROIT METRO AIRPORT...CORRECTED AS TSTM
WIND GST.
&&
MVMarine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- August 11, 3:22 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, 0.29 mi SSW of Fort Gratiot Wlon Station (Ftgm4)
- Measured
- 39 kt (45 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.006, -82.422
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, August 11 to 14, 20216 deaths · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 11, 20211 death · 1 injured · $946,000 · 65 kt wind · 26 events
- Damaging Winds in Illinois, August 11, 20211 death · 2 injured · 70 kt wind · 59 events
- Damaging Winds and Lightning Strike in Indiana, August 11, 2021$245,000 · 61 kt wind · 46 events
- Hail and Damaging Winds in Virginia, August 11, 2021$247,000 · 1.75 in hail · 39 events
- Tornado and Damaging Winds in Michigan, August 11, 2021$485,000 · EF0 · 9 events
- Flash Flooding and Flood in Arizona, August 11 to 13, 2021$255,000 · 56 kt wind · 19 events
- Flash Flooding and Damaging Winds in Michigan, August 11 to 12, 2021$100,000 · 65 kt wind · 35 events
- Tornado and Damaging Winds in Michigan, August 11, 20211 injured · $103,000 · EF0 · 19 events
- Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021$60,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Pennsylvania, August 11, 2021$90,000 · 52 kt wind · 19 events
- Damaging Winds in Ohio, August 11, 2021$56,000 · 51 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979977.